An (Ir)reversible Affection of the Sexual Sphere: A Case Report

Read full text
Authors: Sofia Mendes Cunha
Cited by: 0
References: 9

Abstract

Background: Finasteride, a 5α-reductase inhibitor (5αRI) for benign prostatic hyperplasia and androgenetic alopecia (AGA), has been linked to persistent multisystemic symptoms—most often sexual dysfunction—that may appear during or after use and persist post-discontinuation. Case Description: A 26-year-old man treated with finasteride 1 mg for AGA discontinued therapy after 6 months due to genital hypoesthesia and reduced ejaculatory potency. Other physical, psychological, and relational causes were excluded. Symptoms persisted 19 months after cessation. Discussion: Reports of persistent adverse effects (≥3 months) have increased, without correlation to dose, age, or treatment duration. Prevalence, mechanisms, and symptom duration are unclear; cases exceeding 40 months are documented. Though mainly sexual in nature, symptoms can include neurological, hormonal, and psychiatric issues, with no proven treatment. Conclusion: Post-finasteride syndrome (PFS), though rare, significantly impacts quality of life, with unclear etiology and no definitive treatment. Risk-benefit assessment and informed patient consent are essential before prescription.

Fields of Study & Subjects

Urinary Bladder and Prostate Research Hair Growth and Disorders Sexual function and dysfunction studies

Publication details

Journal / source
Journal of Psychosexual Health
Volume
8
Issue
2
Pages
220–222
Publication date
16 February 2026
Language
EN